I’m 9 mo. past diagnosis, on Novolog and Lantus, MDIs. Up until about a month ago my BG numbers were fairly on track/predictable. Then I noticed that my numbers were creeping up steadily between meals. Novolog seemed to be doing its job, though. I often woke up low in the morning, so I thought Lantus was getting used up overnight like other people have experienced. Now I’m splitting the dose and taking one at 6 am and the other 6 pm.
I’ve been doing this for two weeks, and now I’m experiencing the opposite of what should be happening: when I test 2 hours after meals, most times I’m low (50s or 60s). When I test before the next meal, I can be anywhere from 120-150. Any ideas as to what is going on??? I’ve increased my Lantus dose and it doesn’t seem to matter. Gastroparesis, maybe? Help!
It’s been awhile for me but I know there is a “honeymoon” period where things are great then all of a sudden everything changes. It may be you’re coming out of that phase. I can remember after awhile suddenly needing an increase in insulin. I’m sure someone here can give more info. Seems like if you’re low 2 hrs after you may be taking a bit too much at meal times and then the low causes a rise? Gastroparesis? maybe, you’re only 9 months in and I think that’s usually something that develops over time especially with out of control numbers but I could be totally wrong! But I do know if my numbers were 60’s - 130’s I’d be thrilled! There are lots of very knowledgeable folks here who can help and I’m sure they will. Good luck!
Just FYI, basal insulin doesn’t have to be taken 12 hours apart. I take Levemir (had a difficult time with Lantus peaking) right before bed & then when I wake up.
It could be gastroparesis. My numbers are like yours. I was diagnosed with gastroparesis shortly after being diagnosed Type 1. Mine is the most extreme at dinner, which is typical.
You may need to change the timing of Novolog to try to match when food hits. Instead of taking it 15-20 minutes before meals, you may need to take it after eating. Test a lot to see if this helps. I had to switch to Regular because it’s slower acting & lasts longer to help the gastroparesis spikes. I also have Apidra to correct highs.
Have you tried testing at one hour? If you are still in the honeymoon phase and are going high shortly after eating, your own secondary insulin release could be causing the low. That happens to me sometimes if I go over about 160 after eating, my own insulin kicks in and I end up in the 60s.
I would ask your doctor (or nurse) about maybe changing your carb ratio or maybe your overage numbers. (what you bolus for being high). If it’s happening every meal, it’s most likely something to do with the fast acting insulin, not the long…
Barb, it could be the end of the honeymoon phase. Although my endocrine said she doesn’t think I ever had a honeymoon - not sure how she knows that, though. It’s hard to say if I’m giving too much Novolog because things are so unpredictable right now that I never know how many units will send me low or high. Basing on it my old carb/insulin ratio isn’t working very well.
Gerri, typically I eat within 5-10 minutes of taking Novolog. At dinner I’m going to try taking it after and see what happens. It doesn’t seem to matter what meal it is - same issue with breakfast and lunch too. Ever since diagnosis I eat pretty low carb (usually no more than 20 carbs per meal) and I haven’t changed anything there, so I don’t think it’s food related. And I didn’t know the less than 12 hour re: basal!
Libby, I have been testing at one hour too - same thing - low. It actually gets lower in the 2nd hour, which is when Novolog seems to peak for me.
Aaaaaand…just tested and I’m 190. Wonderful. Apparently Lantus has decided to take a vacation it didn’t tell me about Or I’m finally digesting lunch. Or the glucose tab I ate to bring me up from the post-lunch 45 worked a little too well. Or my liver kicked in. So many possibilities!
Timing is just as important as ratios. It’s such a pain! The other thing to consider is that Novolog may not be working well for you & another brand might be better. It may hit too fast & be gone equally fast, though it shouldn’t be gone in two hours. Let me know how it goes.
I eat low carb also. Helps a lot.
If your endo did a C-peptide test to measure insulin production, she may know that you don’t have much regarding a honeymoon.
First, I’m not sure if splitting your Lantus dose is the best option necessarily, but that is another more complex issue. It sounds more like your Novolog dose is too high and your lantus dose is too low, or shouldn’t be split.
It could be gastroparesis, but I think it is much more likely to be an insulin dosing issue. Try DECREASING your novolog dose so that you’re not low after meals and perhaps slowly and carefully increasing your morning Lantus (since you split).
I tried taking Novolog after dinner at a friends’ last night (which even included a little whole wheat pasta, which I haven’t had in months!), and the result seemed to be the same. I was 85 after an hour, 40 after 2 hours. And this was with decreasing the Novolog dose from the usual. Obviously I need more tweaking. I think the Lantus splitting experiment is over.
Decreasing the Novolog didn’t seem to help so it’s more likely something with the Lantus. I’m done splitting the dose as of today, and I’ll try something else!
One does not split Lantus in two, half and half 12 hours apart. Body/cellular needs are less at night. Further, it has its slight peaks and valleys. Some people successfully use 2/3 of the total on waking up in the morning at 7 am; 1/3 or less at bedtime 10 pm. The reason I say “or less” is that some folks find 1/3 of the total is too high for their night/sleeping cellular needs.
The daytime peak is then around 1-2 pm, after lunch, and if one has a low then, you must decrease the daytime dose.
The basal is generally something around half of the Total Daily Dose (TDD) of insulin, counting all basal and boluses together. Even that half is sometimes too much and needs tweaking downward. I wish all tweaking were upward since one avoids lows that way! So it is better to start at slightly less than half the TDD for Lantus, then split it 2/3 and 1/3. THEN count 2 days and on the third day, see what’s happening.
If you are low two-three-four hours after meals, you have too much Lantus on board.
Yes I know about gastroparesis, but I remember how I jumped to thinking I had that, and then said to myself “one works on the most likely and when that doesn’t work, one then moves to the less likely.” And it worked. Just talking. lol
Kate, I still think that if you are going low two hours after your novolog dose, that the dose is likely too high. The fact that you are higher several hours later, before the next meal, the likely due to a Lantus dose being too low. Now, of course, there are many possibilities, I just believe this to be the most likely. It could also be that novolog is acting too quickly, bringing you down fast but not covering the long tail of slowly digested carbs, or that gastroparesis is involved. However, these are less likely in my opinion.
I would take a day and record careful BG measurements (fasting, pre-meals, and 1 and 2h post-meals). In general, if your fasting and PREmeal glucose is high, the lantus is probably too low, etc.
Any again, be very careful with splitting lantus, should you decide to. The medication is designed to have a 24hr. duration of action and if you split (whether 50%/50% or some other ratio) you could run into periods of overlap causing swings in your sugar. Splitting doesn’t make it last a shorter period of time, it just lowers the plateau.
Lantus does not last even close to 24 hours, nor does Levemir. From what I’ve read here, many people do take split doses without stacking insulin.
I take Levemir in two doses. One at bedtime & the other first thing in the morning, eight hours apart. Did the same with Lantus. I’ve tested basal rate many times & it hasn’t caused lows. I did have peaks with Lantus & couldn’t wait to get off it.
I totally agree that in some people it may not last 24hrs. I was on Lantus for two years with once a day dosing and it worked fantastic. Others may not have this luck. Also, Lantus is designed to work for 24hrs and in studies has been shown to last on average from 16-26hrs.
I don’t disagree that this split dosing may work for you and many others, I just don’t personally believe that it is a good recommendation for Kate, a possibly honeymooning, recently diagnosed diabetic with elevated pre-meal BG. I think that there are other, more likely solutions.
Kate is already splitting her Lantus because she had morning lows. Wasn’t my recommendation. This does work well for many, especially for those honeymooning.
I suggested that her bolus timing be examined with lows following meals & highs before the next meal. Could also be the Lantus dose &/or her Novolog.
Thank you everyone for the responses! Right now I’m back to the one nighttime dose of Lantus because the split dose didn’t work out so well. Maybe I’ll try it again if the morning lows start up again, but I don’t think I have the experience to properly adjust the split basal at this point - I probably was stacking and causing my own lows after meals. So hopefully I can figure out how to increase basal at night and not crash in the morning.